No Viral Load, Ratio=1.0, dropping T cells
Jan 30, 2013
I've posted before regarding dropping CD4+ T cell counts. I'm on boosted Reyataz (atazanavir sulfate) (w/Norvir) + Isentress (raltegravir) + Sustiva (efavirenz). Over the last year my T cells have dropped from near 800 to near 500 with no viral load. This is because my white blood cell count is dropping. What treatment options does someone have, who has viralogically failed NRTIs that suppresses white blood cell counts less than my above regimen?
Note that when I joined ACTG019 (AZT monotherapy) back in 1988, my T cells FIRST dropped under 500 for a few weeks, then slowly crawled back up to around 1,200 and stayed there DESPITE failing virologically.
After ACTG019, another doctor added (first) 3TC, then (after loss of sub-Q fat) switched me to AZT+ABC where I had no viral load for the ten years that I was intermittently on it. I went off treatment about 3 months each year. I was ALWAYS able to suppress viral load back to below 50 copies. And my CD4+ T cells ALWAYS came back above 1,000.
But, about eight years ago, for many reasons, I stopped treatment for nearly two years.
Now I'm on the above stated regimen, and (I think) I'm clearly seeing bone marrow suppression and wondering if I can bounce-back - like I did 25 years ago.
How would you play the game between bone marrow suppression and viral suppression?
How much longer would you wait before changing treatment if you were in my shoes?
Which drugs are most likely causing the problem?
Other doctors are quite aware of the toxicity of AZT (I'm no longer taking it): http://www.youtube.com/watch?v=SiZJzvTNv5c
Though, I don't buy the premise of the above movie (or I wouldn't have been on treatment for 25 years). So, please don't spike my post because of the link.
I'd like a discussion on how clinicians strike a balance between bone marrow suppression and viral suppression.
Thank you for your time.
Response from Dr. Wohl
I am not sure that your meds are causing suppression of your bone marrow. This would not be a typical side effect of the particular drugs you are on now. We do know that AZT and D4T can cause lasting effects on some cells and that can be the case here but that would cause an ongoing rather than more abrupt or episodic decline in white cells.
Note, we do tend to drop our white blood cell counts as we get older and given you were in ACTG 019, you are likely not a spring chicken (congratulations!).
My advice would be to get a consult from a hematologist. They can look at your blood smears and the subset analyses of your white cells. Assuming your platelets and red blood cells are fine they probably would not consider bone marrow biopsy but any hint of marrow impairment could lead to that.
Probably the worse thing you could do is come off of the HIV meds as virus eats T cells for lunch and that is not what you want. As to a change in your regimen, that would depend on the above work up and what therapeutic options you have left.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Dizziness An Acute Symptom Of AIDS?
- Blowjob From A Prostitute Do I Need To Get Tested For AIDS
- Fatigue After Breast Sucking Worried I Have HIV
- Itchy Skin After Sex With Sex Worker Sign Of HIV AIDS
- Itchy Vagina After Deep Kissing Sign Of HIV AIDS
- Loose Stool After Protected Anal Sex Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.